Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 45, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 12, 2001, 12:01 AM EDT for Ottawa County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 12:01 AM EDT (04:01 UTC)
- Expired
- Jun 12, 2001, 1:00 AM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ottawa County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 1:00 AM EDT | Thunderstorm Wind 53 E | Zeeland, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 11:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2182 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 120402 SVRGRR MIC121-127-139-120500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1201 AM EDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL MICHIGAN MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 100 AM EDT * AT 1158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CROSSING CENTRAL LAKE MICHIGAN...MOVING SOUTHEAST AT 60 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: ZEELAND...WRIGHT... WOLF LAKE...WHITEHALL...VICKERYVILLE...TWIN LAKE...SULLIVAN...STONY LAKE...SPRING LAKE...SLOCUM...ROTHBURY...ROOSEVELT PARK... RAVENNA...PORT SHELDON...OLIVE CENTER...NUNICA...NORTON SHORES... NORTH MUSKEGON...NEW ERA...MONTAGUE...MEARS...MARNE...LAMONT... LAKEWOOD CLUB...JENISON...JAMESTOWN...HUDSONVILLE...HOLTON...GRAND VALLEY...FRUITPORT...FERRYSBURG...EASTMANVILLE...DRENTHE... DALTON...COOPERSVILLE...CLOVERVILLE...BEECHWOOD...BAUER...BAILEY AND ALLENDALE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TUO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS. JK/DUKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:55 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 11, 10:55 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1055 PM EDT MON JUN 11 2001 MCS OVER WISCONSIN THE OBVIOUS CONCERN TONIGHT...AS A BOW ECHO MOVES SOUTHEAST OVER SOUTHEAST WISCONSIN. QUESTION OF THE NIGHT IS...WHAT WILL CONVECTION DO AS IT CROSSES THE COOLER WATERS OF LAKE MICHIGAN. DEPTH OF COOL AIR IS FAIRLY SHALLOW (A THOUSAND FEET OR SO) PER THE KGRR VAD WIND PROFILE SO A WEAKENING TREND MAY OCCUR AS THE CONVECTION TAPS SOME COOLER NEAR SURFACE AIR. GIVEN THE STRENGTH OF THE BOW NOW THOUGH...IT APPEARS IT MAY SURVIVE THE LAKE TRIP. KMKX VAD WIND PROFILE SHOWS A SOLID 30-35 KNOTS FROM THE SOUTHWEST AHEAD OF THE BOW...SO GOOD INFLOW IS OCCURRING INTO THE FEATURE. HIGH THETA-E AIR IS BEING FEED INTO THE SYSTEM FROM THE SOUTHWEST...SO PLENTY OF MOISTURE TO WORK WITH. SEVERE THREAT CONTINUES TO BE THE GREATEST FROM ABOUT MUSKEGON SOUTHWARD ALONG THE LAKESHORE COUNTIES OF SOUTHWEST LOWER MICHIGAN. BOW SHOULD REACH THE MID LAKE LINE IN ABOUT AN HOUR (MIDNIGHT) AND START IMPACTING SOUTHWEST LOWER MI IN THE 1215 AM-1230 AM TIME FRAME. LEFT THE LIKELY POPS IN THE WEST AND CHANCE IN THE EASTERN ZONES. MENTIONED STRONG WINDS AND HAIL POSSIBLE IN THE LAKESHORE ZONES SOUTH OF MKG. ZONES ALREADY OUT. .GRR...NONE. DUKESHERER
In the hours before
Special weather statement, Jun 11, 9:49 PM EDT, 2 hours 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 949 PM EDT MON JUN 11 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS... STRONG TO SEVERE THUNDERSTORMS WILL BE THE WEATHER THREAT DURING THE OVERNIGHT HOURS IN SOUTHWEST LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS PLACED MOST OF SOUTHWEST LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE GREATEST THREAT TO SEE SEVERE STORMS WILL BE WEST OF A LUDINGTON TO JACKSON LINE...WITH THE BEST CHANCE IN FAR SOUTHWEST LOWER MICHIGAN IN THE HOLLAND AND SOUTH HAVEN AREAS. THE TIMING ON THESE STORMS SHOULD BE AFTER MIDNIGHT. THE GREATEST HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. WINDS IN THE STRONGEST OF STORMS COULD BE ON THE ORDER OF 65 MPH. HAIL OF AN INCH IN DIAMETER COULD ALSO BE POSSIBLE. HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES WILL BE ADDITIONAL THREATS. DISCUSSION... A WARM FRONT EXTENDS FROM SOUTHWEST WISCONSIN NEAR LACROSSE SOUTHEAST TO NEAR CHICAGO...THEN FURTHER SOUTHEAST TO NEAR FORT WAYNE INDIANA. A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ARE LOCATED OVER CENTRAL WISCONSIN AT 945 PM AND WILL TRY TO PUSH SOUTH AND SOUTHEAST DOWN THE WARM FRONT TOWARD SOUTHWEST LOWER MICHIGAN. FACTORS THAT WOULD TEND TO FAVOR A DIMINISHED THREAT FOR SEVERE WEATHER ARE A STABILIZING AIRMASS THIS EVENING WITH THE SETTING SUN...NOT TO MENTION THE STABLE MARINE LAYER OVER LAKE MICHIGAN. HOWEVER...THE THUNDERSTORMS MAY BECOME INCREASINGLY ELEVATED IN NATURE AS THEY MOVE DOWN THE WARM FRONT WHICH MAY LEAD A SUSTENANCE IN STRENGTH. YOU SHOULD PAY ATTENTION TO LATER STATEMENTS AND POSSIBLE WARNINGS DURING THE OVERNIGHT HOURS. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. DUKE/GEO
Special weather statement, Jun 11, 11:24 PM EDT, 37 minutes before
MIZ043-044-050-051-056>058-064>066-071>074-120800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1124 PM EDT MON JUN 11 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 AM EDT TUESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON AND NEWAYGO
IN SOUTH CENTRAL MICHIGAN
JACKSON...IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
IN CENTRAL MICHIGAN
MONTCALM
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A LINE OF SEVERE THUNDERSTORMS WAS BEGINNING TO MOVE SOUTHEAST OUT
OF EASTERN WISCONSIN AND OVER LAKE MICHIGAN AT 1120 PM EDT. THIS
LINE OF STORMS WILL MOVE INTO SOUTHWEST LOWER MICHIGAN AFTER
MIDNIGHT. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. WIND GUSTS AS HIGH AS 90 MPH HAVE BEEN REPORTED WITH
THESE STORMS IN WISCONSIN.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNN
DUKESHERER/JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 12:01 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 59 min |
| Jun 12, 12:32 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Newaygo | 73 min |
| Jun 12, 12:32 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 73 min |
| Jun 12, 12:59 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 31 min |
| Jun 12, 1:09 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 51 min |
| Jun 12, 1:28 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 47 min |
| Jun 12, 1:54 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.